April 17, 2013
Retrospective Study Finds Increased Risk of VTE With Glucocorticoid Use

Aarhus, Denmark—The risk of venous thromboembolism (VTE) appears to increase with the use of glucocorticoids, especially in higher doses, according to a Danish study.

Both inhaled and intestinal-acting compounds also were linked to greater risk, according to the study, published online recently by JAMA Internal Medicine.

“Excess endogenous cortisol has been linked to venous thromboembolism (VTE) risk, but whether this relationship applies to exogenous glucocorticoids remains uncertain. Because the prevalence of glucocorticoid use and the incidence of VTE are high, an increased risk of VTE associated with glucocorticoid use would have important implications,” according to background information in the article.

Researchers lead by Sigrun A. Johannesdottir, BSc, of Aarhus University Hospital, used nationwide databases and researchers to identify 38,765 VTE cases diagnosed from January 2005 through December 2011, as well as 387,650 population controls. Patients were classified as present, recent, and former users of glucocorticoids, with present users divided between new and continuing users.

According to the study, systemic glucocorticoids increased VTE risk among present (adjusted incidence rate ratio [IRR], 2.31; 95% confidence interval [CI], 2.18-2.45), new (3.06; 2.77-3.38), continuing (2.02; 1.88-2.17), and recent (1.18; 1.10-1.26) users but not among former users (0.94; 0.90-0.99).

Dosage levels had an effect, with the adjusted IRR increasing from 1.00 (95% CI, 0.93-1.07) for a prednisolone-equivalent cumulative dose of 10 mg or less to 1.98 (1.78-2.20) for more than 1,000 to 2,000 mg, and to 1.60 (1.49-1.71) for doses higher than 2,000 mg.

Significantly, new use of inhaled (adjusted IRR, 2.21; 95% CI, 1.72-2.86) and intestinal-acting (2.17; 1.27-3.71) glucocorticoids also appeared to increase VTE risk.

“Although residual confounding may partly explain this finding, we consider a biological mechanism likely because the association followed a clear temporal gradient, persisted after adjustment for indicators of severity of underlying disease, and existed also for non-inflammatory conditions. Hence, our observations merit clinical attention,” the researchers conclude.

U.S. Pharmacist Social Connect